Missouri, 2003

Hail in Missouri, May 9, 2003

May 9, 2003 · NWS LSX · 2 events in 1 county or zone

Storm spotters reported hail up to 1 1/2 inches in diameter north of Bowling Green.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Storm spotters reported hail up to 1 1/2 inches in diameter north of Bowling Green.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 9, 2:35 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 9, 2:35 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT FRI MAY 9 2003

ACTIVE WEATHER PATTERN CONTINUES.  COLD FRONT HAS BASICALLY BECOME
QUASI-STATIONARY ALONG A LINE FROM AROUND QUINCY ILLINOIS TO JUST
SOUTH OF KANSAS CITY MISSOURI.  CU FIELD SOUTH OF COLD FRONT
INDICATING GOOD INSTABILITY...BUT LACK OF BIG TSRA OVER MO ATTM
PROBABLY A RESULT OF WEAK CAP AS SHOWN BY ETA BUFR SOUNDINGS.  RUC
SOUNDINGS ARE INDICATING THAT WE ARE UNCAPPED...BUT
WEAK/NON-EXISTENT SURFACE CONVERGENCE ALONG OUR STALLED FRONTAL
BOUNDARY IS INHIBITING CONVECTIVE DEVELOPMENT.  THIS SHOULDNT
LAST...AND WE ARE EXPECTING CONVECTION TO FIRE ALONG AND SOUTH OF
THE FRONT IN THE WARM MOIST AIR ON THE NOSE OF THE LOW LEVEL JET.
HPC HAS US OUTLOOKED IN THEIR EXCESSIVE RAINFALL PRODUCT...AND MODEL
QPFS ARE IMPRESSIVE TO SAY THE LEAST WITH THE GFS PRINTING OUT 4+
INCHES OF PRECIP OVER CENTRAL PORTIONS OF OUR CWA.  FLASH FLOOD
GUIDANCE VALUES ARE LOW WITH MOST AREAS HOVERING AROUND THE 1 INCH
IN 1 HOUR MARK.  HAVE OPTED TO GO WITH A FLOOD WATCH FOR TONIGHT
THROUGH NOON TOMORROW TO COVER THIS POTENTIAL HIGH WATER PROBLEM.
ADD TO THIS...THE POTENTIAL FOR SEVERE WEATHER.  MODEL SOUNDINGS ARE
SHOWING SOME 6000+ J/KG OF CAPE EARLY THIS EVENING...QUICKLY FALLING
OFF TO A LESS SCARY BUT STILL RESPECTABLE LEVEL OF 3500-4000 J/KG
BY MIDNIGHT.  THE RUC IS SHOWING BETWEEN 20 AND 30 M/S OF 0-6KM BULK
SHEAR WHICH IS WELL INTO SUPERCELL RANGE.  WITH THAT IN MIND...AND A
NICE BOUNDARY TO SUCK VORTICITY OFF OF...SPCS MODERATE RISK FOR
SEVERE WEATHER TONIGHT LOOKS GOOD.

THE FUN CONTINUES ON SATURDAY AS THE COLD FRONT FINALLY GETS
MOVING.  BOTH THE ETA AND THE GFS ARE FAIRLY CONSISTENT WITH THEIR
HANDLING OF THE FROPA.  MESOETA SOUNDINGS SHOWING SOME 2000 TO 4000
CAPES DEPENDING ON WHERE YOURE STANDING AND BULK SHEAR VECTORS AOA
25 M/S FOR SUPERCELLS.  AGAIN...MODERATE RISK FOR SATURDAY TILL THE
FROPA AROUND MIDNIGHT.

THE WEATHER FINALLY CALMS DOWN ON SUNDAY BEHIND THE FRONT.  A COOL
HIGH PRESSURE SYSTEM BUILDS IN AND HANGS IN INTO NEXT WEEK.

EXTENDED...QUIET WEATHER CONTINUES INTO TUESDAY NEXT WEEK AS SURFACE
RIDGE FINALLY SLIDES SOUTH OF THE AREA INTO WESTERN TENNESSEE AND
EASTERN ARKANSAS.  THE NEXT MAJOR SHORT WAVE TO AFFECT THE AREA
STARTS DEEPENING AT 500 MB OVER THE DAKOTAS BETWEEN 00Z AND 12Z
WEDNESDAY MORNING.  ASSOCIATED SURFACE SYSTEM DEVELOPS OVER SOUTHERN
NEBRASKA AT THAT TIME AND BEGINS DRAWING MOISTURE BACK NORTHWARD
INTO THE MID-MISSISSIPPI VALLEY REGION.  KEPT CHANCE TSRA IN FOR
BOTH WEDNESDAY AND THURSDAY...AND WENT DRY FOR FRIDAY AS IT LOOKS
LIKE THE SYSTEM SHOULD BE CLEAR OF THE AREA BY THEN.  FOLLOWED
ENSEMBLE MOS/HPC GUIDANCE CLOSELY FOR TEMPS THROUGH PERIOD.

.STL...FLOOD WATCH ALONG AND NORTH OF A LINE FROM OWENSVILLE MO TO
NASHVILLE IL.

CARNEY
Hazardous weather outlook, May 9, 1:10 PM CST, 3 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT FRI MAY 9 2003

...THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL CONTINUES
THROUGH SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
OVER PARTS OF CENTRAL AND EAST CENTRAL MISSOURI.  CITIES IN THE
MODERATE RISK INCLUDE ST LOUIS...COLUMBIA...JEFFERSON CITY...
MEXICO AND CUBA.  SURROUNDING THE MODERATE RISK...THERE IS A SLIGHT
RISK THAT COVERS NORTHEAST MISSOURI AS WELL AS WEST CENTRAL AND
SOUTHWEST ILLINOIS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
THE VERY WARM AND HUMID ATMOSPHERE THAT COVERS THE AREA.  THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME...THAT COULD RESULT IN FLASH FLOODING.  IN
ADDITION...THESE STORMS MAY BECOME SEVERE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS THE REGION
TONIGHT.  FLASH FLOODING WILL BE POSSIBLE NORTH OF A CUBA MISSOURI
TO SPARTA ILLINOIS LINE.  IN ADDITION...A FEW OF THESE STORMS COULD
PRODUCE DAMAGING WINDS AND HAIL UP TO THE SIZE OF BASEBALLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS STILL SOME UNCERTAINTY ON HOW TONIGHTS THUNDERSTORMS WILL
AFFECT THE EXACT SETUP FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
TOMORROW.  AT THIS TIME IT LOOKS LIKE THERE IS THE POTENTIAL FOR
ANOTHER SIGNIFICANT OUTBREAK OF SEVERE WEATHER INCLUDING TORNADOES
OVER THE REGION ON SATURDAY AFTERNOON AND EVENING.  THERE IS A
MODERATE RISK FOR THE ENTIRE AREA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THAT
WILL MOVE INTO CENTRAL MISSOURI LATE TOMORROW AFTERNOON...AND PASS
THROUGH EASTERN MISSOURI AND ADJACENT PARTS OF ILLINOIS SATURDAY
EVENING.  SOME OF THESE STORMS WILL BE SEVERE GIVEN THE STRONG
FORCING ASSOCIATED WITH THIS STORM SYSTEM...AS WELL AS THE HIGH
AMOUNTS OF ATMOSPHERIC SHEAR AND INSTABILITY.

STAY TUNED FOR CONTINUED UPDATES ON THIS POTENTIALLY DANGEROUS
SITUATION.

AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM
MOVES INTO THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST
WEEK.  SPOTTER ACTIVATION MAY BE NEEDED SEVERAL MORE TIMES THROUGH
SATURDAY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 9, 4:07 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    1N CHESTER                IL   0.75 INCH HAIL
05/09/03   RANDOLPH                       REPORTED BY SPOTTER.
Local storm report, May 9, 4:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
544 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    PERRY                     MO   1.00 INCH HAIL
05/09/03   RALLS                          REPORTED BY SPOTTER.
Local storm report, May 9, 4:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    7NE SPARTA                IL   1.75 INCH HAIL
05/09/03   RANDOLPH                       REPORTED BY FIRE DEPT IN
                                          COULTERVILLE.

The radar

The St Louis radar (KLSX), 88 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pike

When
May 9, 5:00 PM CST
Where
Pike County, 2 mi N of Bowling Green
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -91.200

Hail, Pike

When
May 9, 5:06 PM CST
Where
Pike County, 4 mi N of Bowling Green
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -91.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359990, 5359991.